I'm curious what kind of reactions you had with SSRIs? And what medication(s) have worked for you.. I just posted about my bad reaction to Lexapro (severe headache and vomiting with blood) and I am honestly afraid to try anything else.. that was after my second pill! I also remember the severe headache when I was young from trying zoloft and paxil.. so it may just be ssri Issue for me too?
They had no physical effects on me, if fact I don't remember them causing any of the usual SSRI side-effects. They just made me manic. So I take one of the older tricyclic antidepressants (TCAs).
If your symptoms are being caused by SSRIs, and I'm not sure they are, it is because SSRIs initially increase serotonin in the synapses and in the brain generally. Despite the claims often made, serotonin isn't the 'feel good' neurotransmitter, it is responsible for most of the initial side-effects, particularly heightened anxiety. Fortunately, the brain adjusts
to this after a few weeks and serotonin synthesis and expression drops back to baseline, and well below in some areas of the brain associated with anxiety and depression.
If you want to try the TCAs then desipramine (Norpramin) and nortriptyline (Aventyl, Pamelor) might be good choices as they have, respectively, low and almost no affect on serotonin reuptake. However, be aware that the TCAs tend to have more ongoing side-effects, particularly dry-mouth and constipation, and they may not be suitable if you have some types of heart disease because they can affect the heart's electrical system (so may Lexapro).